New Mexico, 2014Flash Flood and Hail in New Mexico, May 22, 2014
May 22, 2014 · NWS MAF · 3 events in 1 county or zone
An upper level low was over the California/Nevada border and was moving eastward. A surface trough was also across southeast New Mexico and far West Texas aiding in lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over the California/Nevada border and was moving eastward. A surface trough was also across southeast New Mexico and far West Texas aiding in lift. Very moist and unstable conditions were present allowing for thunderstorms to develop across southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:06 PM MST, 19 minutes earlier.
Area forecast discussion, May 22, 1:06 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT Thu May 22 2014
.DISCUSSION...
Potent upper level low pressure area in southern California will
continue to be the main weather influence through much of the
next week as it very slowly moves east toward the forecast area.
For this evening the best chance of thunderstorms will be west
of a Lamesa...Midland...Fort Stockton line closest to the upper
low and surface trough and aided by moist and unstable upslope
flow. A few storms could be strong to severe given capes forecast
to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear
values of 20 to 40 knots. The convection will attempt to move
eastward overnight and Friday morning as the low level jet kicks
in and a mid level shortwave tracks across the Permian Basin. Will
go with chance pops in southeast New Mexico and the Permian Basin
late tonight and Friday morning with slight pops further south and
west into the higher terrain of extreme southwest Texas. Localized
flash flooding will be a concern given hard ground due to drought
and poor drainage areas in urban areas.
Another round of thunderstorms is expected to redevelop across
the western half of the forecast area Friday afternoon closet to
the upper low and surface trough with upslope flow. These storms
will also have the potential to become severe given capes
approaching 2000 j/kg and 0 to 6 kilometer shear of 30 to 35
knots. Kept the pops in the slight chance category (no severe
storm wording) further east across the eastern Permian Basin and
lower Trans Pecos Friday afternoon and Friday night. Confidence was
not high enough at this time that the convection will move that
far east late Friday night and early Saturday given current model
signals. Do not see a strong signal for widespread flash flooding
these periods but localized flash flooding will be possible given
the aforementioned ground conditions.
By Saturday through Monday the upper level storm system is
forecast to track only very slowly northeastward from Arizona
toward the central Rockies. This should allow the dryline to move
further east toward the west Texas/eastern New Mexico border. In
turn the best chance for thunderstorms will shift eastward into
west Texas especially the Permian Basin. Severe thunderstorms will
be an increasing concern with increasing winds and diffluent flow
aloft and significant instability progged. Flash flooding will be
a concern as well particularly Saturday and Sunday as large scale
lift increases above the dryline with the eastward advancement of
the upper low.
By next Tuesday the upper low is forecast to be passing by to the
north of the forecast area. Thunderstorms will still be possible
across the eastern Permian Basin along a surface trough/front
with unstable cyclonic northwest flow aloft progged to be in
place.
Temperatures are expected to be below normal Friday through
Tuesday with abundant cloud cover persisting underneath cyclonic
flow aloft. Temperatures are expected to warm to near normal
next Wednesday and Thursday as the upper low pulls away to the
northeast. Will keep the forecast dry for now these days given
significant model divergence that far out in the extended
forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 65 83 64 82 / 50 50 30 40
BIG SPRING TX 67 82 66 82 / 50 50 40 50
CARLSBAD NM 61 85 62 84 / 40 30 40 40
DRYDEN TX 69 88 67 91 / 50 50 30 30
FORT STOCKTON TX 66 86 66 87 / 40 30 30 30
GUADALUPE PASS TX 58 80 58 78 / 40 30 40 40
HOBBS NM 59 81 59 79 / 50 50 40 40
MARFA TX 54 84 51 85 / 60 30 30 30
MIDLAND INTL AIRPORT TX 65 83 66 83 / 50 50 30 40
ODESSA TX 67 84 66 83 / 40 40 30 40
WINK TX 68 86 67 84 / 40 30 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
49/12
Hazardous weather outlook, May 22, 12:08 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU MAY 22 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS,
DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS
SPREADING INTO THE PERMIAN BASIN OVERNIGHT. SOME OF THESE STORMS
COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING
WINDS NEAR 60 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN
ADDITION TO LOCALIZED FLASH FLOODING. URBAN AREAS WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND
FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.
SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE,
ODESSA AND SANDERSON LINE. QUARTER TO GOLF BALL SIZE HAIL AND
DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY
RAINFALL.
THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD
OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE
REGION FROM THE SOUTHWESTERN U.S. SEVERE STORMS, IN ADDITION TO
HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 12:36 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT THU MAY 22 2014
NMZ029-033-222000-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
136 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 200 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF LOVINGTON AT 136 PM
MDT...MOVING NORTHWEST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.
&&
LAT...LON 3313 10375 3330 10335 3293 10330 3283 10348
TIME...MOT...LOC 1936Z 143DEG 20KT 3296 10346
Special weather statement, May 22, 1:13 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT THU MAY 22 2014
NMZ027-028-TXZ057-058-258-222115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
213 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL CULBERSON AND SOUTH CENTRAL EDDY COUNTIES UNTIL 315 PM
MDT/415 PM CDT/...
A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF CARLSBAD CAVERNS
NATIONAL PARK AT 213 PM MDT/313 PM CDT/...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3218 10461 3234 10424 3210 10418 3167 10449
3184 10469
TIME...MOT...LOC 2013Z 214DEG 27KT 3194 10457Special weather statement, May 22, 1:16 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT THU MAY 22 2014
NMZ028-222045-
EDDY COUNTY PLAINS-
216 PM MDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 245 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL EDDY COUNTY AT
216 PM MDT...MOVING NORTH AT 30 MPH. SMALL HAIL TO PENNY SIZE AND
WINDS GUSTING TO 50 MPH WILL BE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3297 10390 3285 10394 3279 10414 3297 10433
TIME...MOT...LOC 2016Z 158DEG 25KT 3292 10412
Event by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Eddy
- When
- May 22, 1:25 PM MST to 1:40 PM MST
- Where
- Eddy County, 10 mi S of Whites City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.025, -104.370
A thunderstorm moved across Eddy County and produced a 60 mph wind gust ten miles south of Whites City. No damage was reported.
Flash Flood, Eddy
- When
- May 22, 1:39 PM MST to 2:09 PM MST
- Where
- Eddy County, 20 mi WSW of Carlsbad to 11.45 mi NW of Whites City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.309, -104.547
Heavy rain moved across Eddy County and produced flash flooding about 20 miles west southwest of Carlsbad. Five feet deep of flowing water was reported on Eddy County Road, aka Dark Canyon Road. This road was blocked by county road crews. No damage was reported so the cost of damage is a very rough estimate.
Hail, Eddy
- When
- May 22, 1:47 PM MST to 1:52 PM MST
- Where
- Eddy County, 13 mi WNW of Carlsbad
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.492, -104.436
Penny sized hail was reported six miles southwest of U.S. Highway 285 and State Highway 137.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, May 22, 2014EF3 · 19 events
- Flash Flood and Hail in New Mexico, May 22, 20141 death · 1 injured · $20,000 · 1 in hail · 13 events
- Tornadoes and Hail in Virginia, May 22, 2014$295,000 · EF0 · 38 events
- Flash Flood and Hail in New York, May 22, 2014$1.5 million · 0.75 in hail · 3 events
- Tornado and Hail in Delaware, May 22, 20142 injured · $150,000 · EF1 · 9 events
- Hail and Damaging Wind in Wyoming, May 22, 2014$550,000 · 2.5 in hail · 5 events
- Flooding and Hail in Kansas, May 22 to 24, 2014$70,000 · 2 in hail · 11 events
- Hail in Pennsylvania, May 22, 20142.5 in hail · 31 events
- Hail in New York, May 22, 20141.75 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, May 22, 20142.5 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 22, 2014$19,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, May 22 to 23, 20141 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509651, 509652, 509654.